Alert archive / Colorado / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 147, NWS Goodland, KS
NWS Goodland, KS issued this severe thunderstorm warning at Jun 26, 2017, 2:37 PM MDT for Cheyenne County, Colorado. It was in force for 53 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 26, 2017, 2:37 PM MDT (20:37 UTC)
- Expired
- Jun 26, 2017, 3:30 PM MDT
- In force
- 53 min
- Issued by
- NWS Goodland, KS
- Area
- Storm-based polygon
- Hail
- 1.75 in
- Wind
- 60.0 mph
County Cheyenne County, CO
The radar
The Goodland radar (KGLD), 115 km from the middle of the area, began a volume at 20:38 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 26, 2:43 PM MDT | HAIL 1.75 | 9 N Wild Horse, CO | A LOT OF GOLFBALL HAIL. BROKEN WINDOWS ON NORTH SIDE OF HOUSE. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 6 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Denver, CO (KDEN), launched 12:00Z, 8.6 hours before the alert went out and 114 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 351 J/kg
- Mixed-layer CIN
- -159 J/kg
- Mixed-layer LCL
- 1373 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- 47 m²/s²
- 0-3 km storm-relative helicity
- 45 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
265
WUUS53 KGLD 262037
SVRGLD
COC017-262130-
/O.NEW.KGLD.SV.W.0147.170626T2037Z-170626T2130Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Goodland KS
237 PM MDT MON JUN 26 2017
The National Weather Service in Goodland has issued a
* Severe Thunderstorm Warning for...
Western Cheyenne County in east central Colorado...
* Until 330 PM MDT
* At 237 PM MDT, a severe thunderstorm was located 14 miles northwest
of Kit Carson, or 25 miles south of Seibert, moving southeast at 20
mph.
HAZARD...Golf ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
wind damage to roofs, siding, and trees.
* Locations impacted include...
Kit Carson and Wild Horse.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
To report severe weather, contact your nearest law enforcement
agency. They will send your report to the National Weather Service
office in Goodland.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3904 10288 3873 10262 3862 10292 3897 10309
TIME...MOT...LOC 2037Z 333DEG 16KT 3894 10295
HAIL...1.75IN
WIND...60MPH
$$
Buller2 follow-up statements
262
WWUS53 KGLD 262104
SVSGLD
Severe Weather Statement
National Weather Service Goodland KS
304 PM MDT MON JUN 26 2017
COC017-262130-
/O.CON.KGLD.SV.W.0147.000000T0000Z-170626T2130Z/
Cheyenne CO-
304 PM MDT MON JUN 26 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 330 PM MDT
FOR WESTERN CHEYENNE COUNTY IN EAST CENTRAL COLORADO...
At 302 PM MDT, a severe thunderstorm was located 7 miles northwest of
Kit Carson, or 30 miles west of Cheyenne Wells, moving southeast at
25 mph.
HAZARD...Golf ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated. at 243 pm mdt, golf ball size hail was
reported 9 miles north of Wild Horse.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
Locations impacted include...
Kit Carson and Wild Horse.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
Goodland.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3898 10284 3873 10262 3862 10292 3890 10305
TIME...MOT...LOC 2102Z 334DEG 22KT 3882 10291
HAIL...1.75IN
WIND...60MPH
$$
Buller282
WWUS53 KGLD 262123
SVSGLD
Severe Weather Statement
National Weather Service Goodland KS
323 PM MDT MON JUN 26 2017
COC017-262133-
/O.EXP.KGLD.SV.W.0147.000000T0000Z-170626T2130Z/
Cheyenne CO-
323 PM MDT MON JUN 26 2017
...THE SEVERE THUNDERSTORM WARNING FOR WESTERN CHEYENNE COUNTY IN
EAST CENTRAL COLORADO WILL EXPIRE AT 330 PM MDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning will be allowed to expire. However heavy rain
is still possible with this thunderstorm.
A severe thunderstorm watch remains in effect until 900 PM MDT for
east central Colorado.
LAT...LON 3898 10284 3873 10262 3862 10292 3890 10305
TIME...MOT...LOC 2123Z 333DEG 16KT 3875 10286
$$
BullerWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 26, 2:22 PM MDT, 15 minutes earlier.
Area forecast discussion, Jun 26, 2:22 PM MDT, 15 minutes before
Area Forecast Discussion National Weather Service Goodland KS 222 PM MDT Mon Jun 26 2017 .SHORT TERM...(This evening through Tuesday) Issued at 201 PM MDT Mon Jun 26 2017 Across the Tri State region this afternoon...mainly mostly sunny skies with some mostly cloudy due to trw moving thru...albeit scattered in nature at this time. Temperatures are currently ranging in the upper 70s up to 90F in a few spots...with light/variable winds. For the rest of the afternoon into the evening/overnight period...scattered thunderstorms are expected to develop and move thru the region. Some of these will become severe with heavy rainfall...1 to 2 inch hail...and strong winds. With upper ridge in place and very little surface flow...storms will move slowly and may cause potential flooding conditions. These storms will begin to wane as the evening hours progress with loss of instability. Boundary over the region will shift thru the region during this time. Do expect temps to drop into the mid and upper 50s with skies going partly cloudy and winds go ESE. Going into Tuesday...upper ridge in place over the Plains region...with a strong surface gradient setting up with low pressure west...and a surface ridge east. By the afternoon hrs...gusts could shift upwards into the 40-50 mph range. With this setup...increased instability on strong WAA with bring temps into the low 90s. This increase in instability will give chance for increased trw probability. From the SPC...the CWA is currently split between Marginal and Slight Risk for severe wx. Models currently have precip shifting from west to east thru the day...with best chances right now for the afternoon hrs to start...and windy conditions by midday at the latest. .LONG TERM...(Tuesday night through Monday) Issued at 222 PM MDT Mon Jun 26 2017 An active period of weather is expected during the entire extended period. Starting off Tuesday night, there is a fairly zonal upper level flow pattern but chances for severe weather are present due to a shortwave trough that is expected to move over the region. This is essentially the same pattern that will occur on Wednesday as well. Both days have favorable CAPEs and bulk shear. Wednesday shows to have more shear coverage over the region. Thursday brings another day for severe weather. The upper level pattern brings a trough over the region, as well as a shortwave that will initiate storm development. As of current guidance, Thursday has the best potential for more widespread storm coverage. The remainder of the period, Friday through Monday, brings continued storm chances. The trough that moves over the CWA on Thursday will exit the area by Saturday afternoon. Then upper level west, northwest flow will dominate over the region. Shortwave troughs each day will help with storm initation. Late Sunday night brings a small trough over the region. This trough will be the starter of storms that night. The trough will quickly move east and be out of the area by Monday. Temperatures during the period will be in the 80s, with Friday seeing some upper 70s to mid 80s due to a cold frontal passage Thursday night. && .AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon) Issued at 1111 AM MDT Mon Jun 26 2017 For KGLD...VFR conditions thru the forecast period w/ a scattered low/mid cloud mix. Winds...W 5-10kts thru 21z then ESE around 10kts. By 14z Tuesday...S 10-20kts. LLWS 05z-14z Tuesday 160@40kts. For KMCK...VFR conditions thru the forecast period w/ a scattered to broken low/mid cloud mix. Winds...light/variable thru 1930z...then ENE around 10kts thru 08z Tuesday. By 08z...ESE 5-10kts increasing to 10-20kts by 14z. LLWS 08z-14z 140@35kts. && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. CO...NONE. NE...NONE. && SHORT TERM...JN LONG TERM...CLT AVIATION...JN
Hazardous weather outlook, Jun 26, 9:41 AM MDT, 4 hours 56 minutes before
Hazardous Weather Outlook National Weather Service Goodland KS 941 AM MDT Mon Jun 26 2017 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-271545- Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins- Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove- Greeley-Wichita-Dundy-Hitchcock-Red Willow- 941 AM MDT Mon Jun 26 2017 /1041 AM CDT Mon Jun 26 2017/ This hazardous weather outlook is for east central Colorado... extreme southwest Nebraska and northwest Kansas. .DAY ONE...TODAY AND TONIGHT... Isolated thunderstorms are possible early this afternoon through tonight. One or two severe storms are possible with large hail and damaging winds the primary threats. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY... Severe thunderstorms will be possible each afternoon Tuesday through Thursday. Large hail and damaging winds will be the main threats. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated today or tonight.
In the hours before
Special weather statement, Jun 26, 1:16 PM MDT, 1 hour 21 minutes before
Special Weather Statement National Weather Service Goodland KS 116 PM MDT MON JUN 26 2017 COZ091-092-262000- Kit Carson County CO-Cheyenne County CO- 116 PM MDT MON JUN 26 2017 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CHEYENNE AND WESTERN KIT CARSON COUNTIES IN EAST CENTRAL COLORADO UNTIL 200 PM MDT... At 115 PM MDT, Doppler radar was tracking a strong thunderstorm near Seibert, moving south at 25 mph. Half inch hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Seibert and Vona. This includes Interstate 70 in Colorado between mile markers 398 and 416. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3931 10303 3954 10283 3896 10244 3885 10293 TIME...MOT...LOC 1915Z 346DEG 23KT 3926 10290 Buller
Local storm report, Jun 26, 1:40 PM MDT, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
140 PM MDT MON JUN 26 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0125 PM HAIL 5 ESE FLAGLER 39.27N 102.98W
06/26/2017 M1.50 INCH KIT CARSON CO PUBLIC
A FEW PING PONG BALL SIZED HAIL STONES. HAIL SIZE RANGED
FROM DIME TO PING PONG.
&&
CLTLocal storm report, Jun 26, 1:53 PM MDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
153 PM MDT MON JUN 26 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0140 PM HAIL 10 N NORTON 39.98N 99.89W
06/26/2017 M0.88 INCH NORTON KS PUBLIC
PEA AND NICKEL SIZED HAIL.
&&
CLTLocal storm report, Jun 26, 1:55 PM MDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
155 PM MDT MON JUN 26 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0149 PM HAIL 6 N NORTON 39.92N 99.89W
06/26/2017 M1.25 INCH NORTON KS TRAINED SPOTTER
CALLED AT 152 MDT AND SAID HAIL WAS STILL OCCURRING AND
STARTED 3 MINUTES BEFORE CALL.
&&
CLTSpecial weather statement, Jun 26, 2:20 PM MDT, 17 minutes before
Special Weather Statement National Weather Service Goodland KS 320 PM CDT MON JUN 26 2017 KSZ002-003-NEZ080-081-262045- Rawlins KS-Decatur KS-Red Willow NE-Hitchcock NE- 320 PM CDT MON JUN 26 2017 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN RAWLINS... NORTHWESTERN DECATUR...SOUTHWESTERN RED WILLOW AND SOUTHEASTERN HITCHCOCK COUNTIES UNTIL 345 PM CDT... At 319 PM CDT, Doppler radar was tracking a strong thunderstorm 9 miles south of Culbertson, or 12 miles southeast of Trenton, moving south at 35 mph. Nickel size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Herndon and Traer. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 4016 10094 4018 10072 3988 10055 3984 10086 TIME...MOT...LOC 2019Z 346DEG 31KT 4009 10081 Buller
The office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 26, 1:16 PM MDT | Special Weather Statement | GLD | Kit Carson | 44 min |
| Jun 26, 1:24 PM MDT | Severe Thunderstorm Warning | GLD | Cheyenne, Kit Carson | 66 min |
| Jun 26, 3:36 PM MDT | Severe Thunderstorm Warning | GLD | Yuma | 42 min |
| Jun 26, 3:40 PM MDT | Severe Thunderstorm Warning | GLD | Cheyenne | 35 min |
Nearby
Severe Thunderstorm Warnings in Colorado, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.